In Warren, seven heroin overdoses so far this year
First responders rely on Narcan to bring overdose victims back from brink of death
Warren’s first known heroin overdose of 2017 came just four days into the new year.
Called to a Thompson Street apartment at 5:57 p.m., Warren rescue crews found a 56-year-old man lying on the floor. He was unresponsive, and crews immediately suspected that he’d overdosed on heroin or a similar opiod.
As they’ve done for years now, rescue crews reached into their drug packs and gave the man a shot of ‘Narcan,’ a powerful anti-opioid that can be incredibly effective in bringing victims out of heroin overdose. Soon after they gave him the shot, the man came to, stood up and was able to speak. He was quickly taken way to Rhode Island Hospital.
The heroin epidemic that has swept the United States in recent years has not spared Rhode Island. In 2016, when 344 people died of overdose, it was the leading cause of accidental death in the Ocean State.
In Warren, 2017 is shaping up to be a busier year than ever. Since January 4, police and fire crews have responded to at least seven suspected heroin overdoses. In each case, they’ve been able to revive the victims with the use of Narcan (drug name Naloxone).
“It’s incredibly effective,” Deputy Warren Police Chief Joseph Loiselle said. “It can bring people back just like that.”
While rescue crews have carried the drug for years, the Warren Police Department’s use of Narcan started one day in 2015, when Warren resident Erin McDonough walked into the station, knocked at the front desk and asked officers if they wanted any Narcan, free of charge.
Ms. McDonough, program director for the Naloxone and Overdose Prevention Education Program (NOPE-RI), had been working with the State Police to provide Narcan to departments that were already trained in the drug’s use. She had about 20 doses left over from that program and decided to ask police in her home town if they wanted to take them off her hands.
“I’m a Warren resident and I knew I had a remedy, so I just thought that Warren should have it.”
Police listened, and soon after sent Sergeant Jason Canario in for training. When he returned, he in turn trained all of the department’s patrol officers in the drug’s use. They were all on board by November 2015.
Ms. McDonough’s offer came at a time of change in Rhode Island. Though some departments had expressed some reluctance to carry Narcan as questions of liability arose, Warren decided to get trained just as Good Samaritan laws were being passed that protect first responders and others from liability if they try to help an overdosing patient. Warren police have been administering the drug ever since, and the town is one of 38 municipalities in the state that uses the drug. Bristol’s remains the only police department in the state that still does not use the drug.
Deputy Chief Loiselle said that while heroin is not a widespread problem in Warren, it is an insidious one and police regularly see the same addicts over and over. For those who are addicted and for their loved ones, the value of Narcan is such that families carry doses of the drug just as children with bee sting or peanut allergies are instructed to carry epi pens.
One such case occurred on Monday, Feb. 27, when police were called to Croade Street at 12:30 p.m. after friends of a 29-year-old man found him unconscious in his car.
They’d discovered him there, unresponsive, pale and sweaty, after seeing him acting him strangely a few minutes earlier. By the time officers arrived, the man’s friends had already given him their own injection of Narcan. Their self-administered shot into the man’s upper thigh had little effect, but police lost no time when they got there.
Sgt. Edward Borges grabbed a nasal spray version of the antidote out of the trunk of his cruiser, administered a dose into the victim’s nostrils, and the man quickly came around.
“That did it,” Deputy Warren Police Chief Joseph Loiselle said. “He was able to revive him.”
As in most medical emergencies, time is one of the major factors in determining whether a person will successfully respond to Narcan. In Warren, police and rescue crews work together and since both are trained to use the antidote, whoever gets to the scene first is usually the one to administer the drug.
Warren Fire Chief Al Galinelli has brought back many victims himself, and is glad to have the police on board with the drug.
“The last time I used it was about a month ago,” the chief said. “I make sure every rescue (squad) has the spray or the IV type; my car has both. You have to have it. Per capita, Warren’s been number one a couple of times (in the rate of overdose). We’re right up there.”
Though the Warren Police Department’s free supply of Narcan has long since dried up, Chief Galinelli has contacts at Rhode Island Hospital and pays for the IV version of the drug. As for the police, he is usually able to supply free refills for officers who’ve used it.
“The police are our first line of defense,” he said. “I make sure they get it back as soon as possible.”
Due to the Good Samaritan laws, police do not charge victims of overdose unless they determine that they are manufacturing or selling the drug. Simple users are not prosecuted; instead, they are given treatment and sent to the hospital — no exceptions.
Overdoses in Warren, 2017
January 4: A 56-year-old man was revived by rescue squads after falling unconscious on the floor of his apartment.
January 23: The friend of a man who overdosed called 911 noting that his ears were turning blue, he’d slid off the couch and was snoring loudly. Officers and rescue crews arrived, and Sgt. Michael Marcello administered 1 1/2 doses of Narcan. Rescue crews administered two additional doses of Narcan in the ambulance before the man regained consciousness.
February 2: A woman stated that her boyfriend, sitting in the passenger seat of a friend’s car, was unresponsive. Crews administered Narcan, revived the man and took him to the hospital.
February 27: See above
March 2: Rescue crews revived a 48-year-old man on Davis Street after a 911 call that he was gray, breathing deeply and snoring. After coming to, the man told crews that he’d used heroin a short while earlier and had fallen asleep.
March 8: Rescue crews tended to a man on Croade Street, who had already been privately treated with two doses of Narcan before their arrival. He regained consciousness.
March 18: A woman called in to report that her boyfriend came home, passed out in bed and was not moving. Crews who responded noted that he had a weak pulse. Two nasal doses were administered, though his condition did not change.
EMTs arrived, started doing rescue breathing for the man and and injected him with Narcan, to which he responded.